Document Detail


Association between medication use and adverse gastroenterologic events in patients receiving enteral nutrition therapy at a University Hospital.
MedLine Citation:
PMID:  23142405     Owner:  NLM     Status:  Publisher    
Abstract/OtherAbstract:
INTRODUCTION: Enteral Nutrition Therapy (ENT) is considered an important tool for the appropriate maintenance of nutritional conditions. ENT tolerance may be limited due to gastrointestinal (GI) events resulting from formula composition and/or simultaneously administered drug therapies. AIMS: To verify the possible association between GI events and drug therapies being administered to patients receiving ENT at a university hospital. METHODS: A prospective observational cohort study was conducted. Medical records from 95 patients requiring ENT at the Hospital de Clínicas de Porto Alegre (HCPA) were randomly evaluated until discharge, death, or initiation of oral or parenteral diet occurred. Details of the administered medications and enteral formula, together with the presenting patient disease and digestive manifestations, were recorded by the medical team. Three experienced gastroenterologists evaluated the possible association between the digestive symptoms and the medications employed. The study protocol was approved by the HCPA Research Ethics Committee and patient consent forms were signed. RESULTS: Mean patient age: 65±17 (24-95) years; 94.70% presented with GI events: constipation 70.50%, diarrhea 38.90%, abdominal distension 18.90%, vomiting 16.80%, and pulmonary aspiration 1.10%. ENT was most indicated in neurologic (50.50%) and neoplastic (25.30%) disease. Medications given to the patients showed a positive relation: 63.20% to 86.70% of GI symptoms could be attributed to the drugs being administered. CONCLUSIONS: GI complications during ENT are common; they are frequently linked to administered drug therapy. Health care teams should consider all risk factors present, specifically those related to prescribed medication, before modifying/suspending ENT.
Authors:
J Catafesta; C Francesconi
Related Documents :
17209665 - Ocular adverse effects associated with systemic medications : recognition and management.
21509225 - How do we define a medical school?: reflections on the occasion of the centennial of th...
3093435 - Enhancement of graft-versus-host reaction and delayed cutaneous hypersensitivity in mic...
17895415 - The socioeconomic impact among egyptian glaucoma patients.
20035585 - Predictive factors for persistent use and compliance of immediate-release methylphenida...
19020195 - Inpatient medication history verification by pharmacy students.
Publication Detail:
Type:  JOURNAL ARTICLE     Date:  2012-11-8
Journal Detail:
Title:  Revista de gastroenterologia de Mexico     Volume:  -     ISSN:  0375-0906     ISO Abbreviation:  Rev Gastroenterol Mex     Publication Date:  2012 Nov 
Date Detail:
Created Date:  2012-11-12     Completed Date:  -     Revised Date:  -    
Medline Journal Info:
Nlm Unique ID:  0404271     Medline TA:  Rev Gastroenterol Mex     Country:  -    
Other Details:
Languages:  ENG     Pagination:  -     Citation Subset:  -    
Copyright Information:
Copyright © 2012 Asociación Mexicana de Gastroenterología. Published by Masson Doyma México S.A. All rights reserved.
Affiliation:
Federal University of Rio Grande do Sul (UFRGS), Porto Alegre, Brazil. Electronic address: jocicatafesta@yahoo.com.br.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Is there a need for improved Cryptosporidium diagnostics in Swedish calves?
Next Document:  Clinicopathologic characteristics of 127 cases of gastroenteropancreatic neuroendocrine tumors (GEP-...